Alert archive / Colorado / Winter Storm Watches in 2013
Winter Storm Watch 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at Feb 22, 2013, 3:27 PM MST for 12 counties in Colorado. It took effect at Feb 24, 2013, 2:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 22, 2013, 3:27 PM MST (22:27 UTC)
- In effect from
- Feb 24, 2013, 2:00 AM MST
- Expired
- Feb 23, 2013, 3:41 PM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Morgan County, CO, Park County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 33 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Feb 22, 10:02 AM MST, 5 hours 25 minutes earlier.
Area forecast discussion, Feb 22, 10:02 AM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1002 AM MST FRI FEB 22 2013 .UPDATE... && .SHORT TERM...CURRENT FORECASTS STILL SEEM ON TRACK. UPPER LEVEL TROUGH STILL EXPECTED TO MOVE ACROSS WESTERN COLORADO THIS AFTERNOON AND OVER SOUTHERN COLORADO DURING THE EVENING. MOISTURE AND LIFT DOES INCREASE AGAIN ACROSS THE MOUNTAINS...THOUGH THE BEST LIFT WILL REMAIN OVER SOUTHWEST COLORADO. DESPITE WEAK FLOW ALOFT...ENOUGH LIFT AND INSTABILITY TO PRODUCE SOME LIGHT SNOW OVER THE HIGH COUNTRY MAINLY SOUTH OF INTERSTATE 70. ACCUMULATIONS TO BE LIGHT. LATEST MODELS FAVORING SOUTH PARK FOR SOME LIGHT ACCUMULATION AS WELL. SOME MID LEVEL ASCENT SLIDES ACROSS SOUTHERN FOOTHILLS AND PALMER DIVIDE DURING THE AFTERNOON. THERE IS ALSO A BIT OF MID LEVEL ASCENT OVER THE SOUTHERN PORTIONS OF DENVER. COULD SEE SOME LIGHT SNOW IN THIS AREA...WITH THE BEST CHANCE SOUTH AND WEST OF THE DENVER AREA. ANY ACCUMULATION WILL BE MINIMAL. WINDS LOOK TO INCREASE ACROSS MOUNTAINS AND FOOTHILLS OVERNIGHT AS FLOW ALOFT BECOMES NORTHWEST AND SUBSIDENCE SPREADS OVER AREA. GUSTS TO 50 MPH STILL SEEM REASONABLE. .AVIATION...CURRENT TAF TRENDS STILL LOOK REASONABLE. FOG CONTINUES TO DISSIPATE NORTH OF THE DENVER AREA...AND NOT EXPECTING REDEVELOPMENT. CLOUDS TO INCREASE DURING THE AFTERNOON WITH CEILINGS AROUND 6000 FEET AGL. SLIGHT CHANCE FOR A FEW SNOW SHOWERS THIS AFTERNOON...MAINLY SOUTH OF DENVER AREA. WILL INCLUDE A VCSH AT APA. CONDITIONS IMPROVE AFTER 00Z. SOUTHEAST WIND TO PREVAIL THROUGH THE AFTERNOON BECOMING SOUTHWEST DURING THE EVENING. && .PREV DISCUSSION... /ISSUED 418 AM MST FRI FEB 22 2013/ SHORT TERM...A WEAK UPPER LEVEL TROUGH OVER THE NORTHERN ROCKIES WILL SLIDE SOUTH-SOUTHEAST TODAY ACROSS WESTERN COLORADO. FLOW ALOFT WILL BE WEAK AS THIS TROUGH PASSES OVER THE REGION. MOISTURE WILL INCREASE OVER NORTH CENTRAL COLORADO THIS MORNING AND SPREAD SOUTH- SOUTHEAST THROUGH THE DAY. BEST LIFT FROM THIS SYSTEM WILL OCCUR OVER SOUTHWEST COLORADO. STILL SHOULD SEE ENOUGH LIFT TO PRODUCE LIGHT SNOW ACROSS THE MOUNTAINS TODAY. COULD EVEN SEE A LITTLE LIGHT SNOW ACROSS THE SOUTHWEST PARTS OF THE METRO AREA THIS AFTERNOON. IF ANY SNOW OCCURS IT WILL BE LIGHT AND SHORT LIVED ALONG THE FRONT RANGE IT WILL BE LIGHT. SNOWFALL OVER THE MOUNTAINS WILL MAINLY BE LESS THAN 3 INCHES. THE CHANCE FOR SNOW WILL SINK SOUTH THIS EVENING AS THE WAVE MOVES SOUTH OF THE STATE. NORTHWEST FLOW ALOFT WILL INCREASE BEHIND IT. SOME MOISTURE EMBEDDED IN THE NORTHWEST FLOW ALOFT MAY PRODUCE OROGRPAHIC SNOW SHOWERS OVER NORTH CENTRAL COLORADO AFTER MIDNIGHT. WINDS WILL PICK UP AFTER MIDNIGHT OVER THE MOUNTAINS AND ALONG THE FOOTHILLS. MODELS CONTINUE TO SHOW A STRONG STABLE LAYER AT MOUNTAIN TOP LEVEL...BUT HAVE BACKED OFF ON WIND SPEEDS. THIS IS LIKELY DUE TO WIND DIRECTION BEING TOO NORTHERLY TO GENERATE A STRONG MOUNTAIN WAVE. STILL EXPECT WINDY CONDITIONS WITH GUSTS TO 50 MPH POSSIBLE IN THE FOOTHILLS. LONG TERM...AFTER THE PASSAGE OF A WEAK SHORTWAVE RIDGE SATURDAY MORNING...ATTENTION TURNS TO THE NEXT SHORTWAVE TROUGH PASSING OVER IDAHO. MODELS DIFFER ON HOW THIS SYSTEM WILL DEVELOP DURING THE NEXT 72 HOURS AND THE PATH IT WILL TAKE. THE NAM AND GFS SHOW THIS OPEN WAVE TROUGH SWINGING OVER COLORADO SATURDAY NIGHT...BRINGING WITH IT A DECENT AMOUNT OF MOISTURE AND COLD AIR. BOTH MODELS MOVE THIS TROUGH EAST OF THE MTNS BY SUNDAY MORNING WHERE THEY SHOW IT QUICKLY FORMING A DEEP CLOSED LOW OVER SERN COLORADO/SWRN KANSAS..AND STG NLY FLOW ON ITS BACK SIDE OVER ERN COLORADO. WHEREAS THE ECMWF AND UKMET INSTEAD DROP THIS OPEN TROUGH SOUTHWARD OVER THE 4-CORNERS AREA WHERE IT FORMS A CLOSED LOW. THOUGH THE UKMET IS NOT AS FAR SOUTH WITH THE UPPER LOW. BOTH MODELS SLOWER TO MOVE THIS SYSTEM AS THEY SHOW THE 500 MB TAKING MORE OF A SELY TRAJECTORY ACROSS NORTHERN NEW MEXICO DURING THE DAY SUNDAY. THE DIFFERENCES IN THE MODELS NOTED HERE ADDS A FAIR AMOUNT OF UNCERTAINTY TO THE SATURDAY NIGHT/SUNDAY FCST. AT THIS TIME WILL ATTEMPT TO BLEND THESE SOLUTIONS WITH EMPHASIS ON THE EUROPEAN MODEL. THEREFORE WILL GO WITH LIKELY POPS IN THE HIGH COUNTRY SATURDAY NIGHT AND SUNDAY WITH SNOW ACCUMULATIONS VARYING FM 2-5 INCHES BY 00Z/MONDAY. EAST OF THE MTNS...SATURDAY STARTS OUT DRY AND FAIR AMOUNT OF SUNSHINE...THEN QUICKLY CLOUDS OVER DURING THE AFTERNOON WITH A COLD FRONT SLIDING OUT OF SERN WYOMING. LIFT GENERATED BY THIS FRONT AND WITH MODERATE QG ASCENT ALOFT...WOULD EXPECT TO SEE SCATTERED SNOW SHOWERS SPREADING SOUTH ACROSS THE PLAINS LATE IN THE DAY...AND BECOMING MORE NUMEROUS OVER AND ALONG THE PALMER DIVIDE UP OVER WASHINGTON COUNTY DURING THE EVENING. COULD SEE A COUPLE INCHES OF SNOW IN THIS AREA BY MID-SUNDAY MORNING. THEN ON SUNDAY...THINK WE/LL SEE A GRADUAL DECLINE IN SNOWFALL IN THE HIGH COUNTRY AS THE UPPER LOW MOVES AWAY FROM THE REGION. ON THE PLAINS...AS THE LAST OF THE SNOWFALL WRAPS UP OVER SERN PORTIONS OF THE CWFA...SHOULD SEE STRONG AND GUSTY NORTH-NORTHWEST WINDS DURING THE AFTERNOON AND EVENING HOURS. COULD SEE GUSTS APPROACHING 50 MPH GENERALLY EAST OF A GREELEY-TO-ELBERT LINE DURING THE AFTERNOON. SUNDAY NIGHT... TROUGH/UPPER LOW MOVE FAR ENOUGH AWAY TO RELAX THE GRADIENT AND ALLOW WINDS TO WEAKEN. CLEARING OVERNIGHT WILL ALSO MAKE FOR A COLD NIGHT. MONDAY LOOKS DRY AND SLIGHTLY WARMER AS WE WILL BE BETWEEN WEATHER SYSTEMS. MEDIUM RANGE MODELS SHOW YET ANOTHER TROUGH DROPPING IN ON TUESDAY POTENTIALLY BRINGING MORE WIND AND SNOW TO THE HIGH COUNTRY AND POSSIBLY SOME SNOW TO LOWER ELEVATIONS. FOR NOW WENT WITH ONLY A CHANCE OF SNOW IN THE HIGH COUNTRY AND SLIGHT CHANCE OF SNOW ON THE PLAINS. AVIATION...THERE REMAINS A SLIGHT CHANCE FOR FOG THIS MORNING...HOWVEVER IT IS LOOKING LESS LIKELY AS FOG AT KLMO AND KGXY HAS LIFTED. KFNL IS STILL REPORTING A QUARTER MILE VISIBILITY. THINKING THERE WILL BE SLIGHTLY REDUCED VISIBILITY...3SM-6SM DUE TO BR/HZ. LOW CLOUDS OVER FAR EASTERN COLORADO AND OVER COLORADO SPRINGS ARE EXPECTED TO STAY OUT OF THE DENVER AREA. CLOUDS WILL INCREASE THIS AFTERNOON WITH CEILINGS AROUND 6000 FEET. CLOUDS WILL SCATTERED OUT TONIGHT AS DRIER AIR MOVES OVER EASTERN COLORADO. WINDS WILL REMAIN LIGHT AND BE UNDER 10 KNOTS FOR MOST OF THE DAY. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...D-L LONG TERM....BAKER AVIATION...D-L
Hazardous weather outlook, Feb 22, 11:01 AM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1101 AM MST FRI FEB 22 2013 COZ030>051-231815- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MST FRI FEB 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AREAS OF SNOW WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON AS AN UPPER LEVEL SYSTEM MOVES ACROSS WESTERN COLORADO. THIS SYSTEM MAY EVEN BRING LIGHT SNOW TO SOUTHERN FOOTHILLS AND ALONG THE PALMER DIVIDE. SNOWFALL AMOUNTS IN THE MOUNTAINS WILL BE GENERALLY BE LESS THAN 3 INCHES. ANY SNOW ALONG THE FRONT RANGE WILL BE LIGHT...WITH ACCUMULATIONS LESS THAN AN INCH. WINDS WILL INCREASE IN THE FOOTHILLS AFTER MIDNIGHT WHERE GUSTS UP TO 50 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL PUSH ACROSS THE AREA SATURDAY NIGHT AND SUNDAY. THIS STORM SYSTEM IS TRENDING TOWARD A MORE FAVORABLE TRACK TO BRING ACCUMULATING SNOW AND STRONG GUSTY WINDS NOT ONLY TO THE MOUNTAINS...BUT OVER THE PLAINS AS WELL. AT THIS TIME...MOST LOCATIONS WILL HAVE A GOOD CHANCE OF SEEING AT LEAST LIGHT SNOW ACCUMULATIONS...WITH POTENTIAL FOR HEAVIER SNOWFALL FROM THE MOUNTAINS EASTWARD ACROSS THE PALMER DIVIDE AND EAST CENTRAL COLORADO. WINDS WILL ALSO BECOME QUITE STRONG AND GUSTY ACROSS THE EASTERN PLAINS...WITH CONSIDERABLE BLOWING AND DRIFTING SNOW POSSIBLE ESPECIALLY EAST OF I-25. STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR THE LATEST UPDATES CONCERNING THIS STORM SYSTEM. WE COULD SEE ANOTHER PACIFIC STORM ARRIVING ON TUESDAY WHICH PROMISES TO BRING MORE SNOW AND GUSTY WINDS TO THE HIGH COUNTRY AND A CHANCE OF SNOW TO THE PLAINS. DRY AND WARMER CONDITIONS SHOULD THEN RETURN TO THE OUTLOOK AREA BY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 3:27 PM MST | Blizzard Watch | BOU | Adams, Arapahoe, Douglas, Elbert, Lincoln, Washington | 24 hr |
Nearby
Winter Storm Watches in Colorado, 2013Every winter storm watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.